Dr. Gralla on Chemotherapy-Induced Nausea and Vomiting

Richard Gralla, MD
Published: Saturday, Jun 30, 2012

Richard Gralla, MD, Medical Director, Quality of Life Research Associates, New York City, discusses efforts that have been made to control chemotherapy-induced nausea and vomiting (CINV) while stressing that more advances have been developed that control emesis than nausea.

Progress has been made at managing both nausea and vomiting; however, it has become clear that the two are separate entities. Going back to the basics, textbooks suggest that the symptoms are anorexia, nausea, and vomiting, in that order. These symptoms may share pathways but each appears to have its own individual mechanism as well.

Gralla suggests that inhibiting fewer pathways such as neurokinin 1 (NK1) and serotonin, may help with vomiting or nausea but is not enough. Other pathways may be implicated and still need to be discovered and investigated in trials focusing specifically on nausea.

<<< View more from the 2012 MASCC Symposium

Richard Gralla, MD, Medical Director, Quality of Life Research Associates, New York City, discusses efforts that have been made to control chemotherapy-induced nausea and vomiting (CINV) while stressing that more advances have been developed that control emesis than nausea.

Progress has been made at managing both nausea and vomiting; however, it has become clear that the two are separate entities. Going back to the basics, textbooks suggest that the symptoms are anorexia, nausea, and vomiting, in that order. These symptoms may share pathways but each appears to have its own individual mechanism as well.

Gralla suggests that inhibiting fewer pathways such as neurokinin 1 (NK1) and serotonin, may help with vomiting or nausea but is not enough. Other pathways may be implicated and still need to be discovered and investigated in trials focusing specifically on nausea.

<<< View more from the 2012 MASCC Symposium


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x